Alert archive / Montana / Flash Flood Watches in 2007

Flash Flood Watch 1, NWS Missoula, MT

June 5, 2007Flathead County, Montana

NWS Missoula, MT issued this flash flood watch at Jun 5, 2007, 2:23 PM MDT for Flathead County, Montana. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2007, 2:23 PM MDT (20:23 UTC)
Expired
Jun 5, 2007, 7:46 PM MDT
In force
5 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Flathead County, MT

The radar

The Missoula radar (KMSX), 140 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Jun 5, 8:40 AM MDT, 5 hours 43 minutes earlier.

Area forecast discussion, Jun 5, 8:40 AM MDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
840 AM MDT TUE JUN 5 2007

.DISCUSSION...NO UPDATES TO THE FORECAST ARE PLANNED THIS MORNING.
RADAR IS SHOWING A LARGE SWATH MODERATE TO HEAVY SHOWERS ALONG THE
WASHINGTON-OREGON BORDER IN ASSOCIATION WITH COLD FRONT MOVING
INTO THE REGION. COVERAGE AND AMOUNT OF RAIN WILL BE THE MAIN
FORECAST CONCERN FOR THE NORTHERN ROCKIES THIS EVENING THROUGH
WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO BE MORE EMBEDDED WITHIN
LARGER AREAS OF PRECIPITATION...THUS DOWNPOURS ARE MORE A THREAT
THAN THE GUSTY WINDS THAT WE SAW YESTERDAY.

&&

.AVIATION...THIS AFTERNOON WINDS WILL BECOME GUSTY ACROSS THE AREA AS A
SURFACE COLD FRONT APPROACHES. RAIN AND THUNDERSTORMS WILL AFFECT MOST
OF WESTERN MONTANA. EXPECT LOWERED CLOUD CEILINGS...REDUCED VISIBILITY
FROM PRECIPITATION AND MOUNTAIN OBSCURATIONS...ESPECIALLY THIS EVENING.
PLEASE SEE APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 350 AM MDT TUE JUN 5 2007/

DISCUSSION...A DEEP AND VERY MOIST UPPER LEVEL LOW IS EXPECTED TO
BEGIN TO MOVE INLAND TODAY FROM THE COAST. AS IT DOES
SO...WIDESPREAD PRECIP WILL BREAK OUT OVER MOST OF NORTH CENTRAL
IDAHO AND NW MONTANA BY AFTERNOON. MOSTLY SUNNY SKIES AHEAD OF THE
PRECIP AREA WILL ALLOW FOR ATMOSPHERIC INSTABILITY TO BUILD
THROUGH THE MID DAY HOURS ACROSS SW MONTANA AND LEMHI
COUNTY...IDAHO. THE COMBINATION OF INSTABILITY...TERRAIN AND
FRONTAL LIFTING...AND INCREASING ATMOSPHERIC MOISTURE IS EXPECTED
TO LEAD TO THE DEVELOPMENT OF STRONG THUNDERSTORMS AHEAD OF THE
MAIN AREA OF PRECIPITATION. AS WAS THE CASE YESTERDAY THE MAIN
CONCERNS WITH THE THUNDERSTORMS WILL BE STRONG WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING. THIS WILL BE TRUE ESPECIALLY THIS
AFTERNOON WHEN A PASSING...STRONG MID LEVEL JET STREAK ENHANCES
THE CONVECTIVE ACTIVITY. THIS IS ROUND ONE.

ROUND TWO BEGINS LATER TONIGHT AS THE CENTER OF THE UPPER LOW
MOVES EAST ACROSS CENTRAL IDAHO AND SW MONTANA. AS THIS
OCCURS...SNOW LEVELS WILL BEGIN TO DROP IN RESPONSE TO A POCKET OF
COLDER AIR MOVING EAST WITH THE LOW. WHILE THIS IS OCCURRING A
DEFORMATION BAND OF PRECIP IS EXPECTED TO DEVELOP ON THE NORTHWEST
SIDE OF THE PASSING LOW. RAIN IN THE HIGHER ELEVATIONS (ABOVE 6000
FEET) SHOULD BEGIN TO CHANGE OVER TO SNOW. AS THE POOL OF COLDER
AIR MOVES OVER THE AREA ON WEDNESDAY...ACCUMULATING SNOWFALL MAY
OCCUR IN THE HIGHER ELEVATIONS (LIKE GEORGETOWN LAKE.) WINTER
WEATHER HIGHLIGHTS MAY BE NEEDED FOR WEDNESDAY AND WEDNESDAY
NIGHT. RIGHT NOW THERE IS STILL SOME UNCERTAINTY AS TO HOW LOW
SNOW LEVELS WILL FALL. MEANWHILE IN THE VALLEYS...WIDESPREAD RAIN
IS EXPECTED AS TEMPERATURES STRUGGLE TO REACH INTO THE 50S.

THOUGH RAINFALL TOTALS THROUGH WEDNESDAY NIGHT MAY EXCEED ONE TO
TWO INCHES IN SOME AREAS...HYDROLOGICAL ISSUES ARE NOT EXPECTED TO
BECOME A PROBLEM. HOWEVER RIVERS AND STREAMS SHOULD EXPERIENCE
SOME RISES.

THURSDAY THROUGH TUESDAY...PRECIPITATION WILL BEGIN DISSIPATING
THROUGH THE DAY THURSDAY AS AN UPPER LEVEL RIDGE BEGINS TO BUILD
INTO THE AREA. A PASSING DISTURBANCE ON FRIDAY WILL KEEP A SLIGHT
CHANCE FOR PRECIPITATION. THE RIDGE WILL FLATTEN OUT BY SATURDAY
AND A ZONAL FLOW PATTERN WILL DEVELOP. TEMPERATURES WILL REBOUND
BACK TO NORMAL BY SATURDAY. THE NEXT SYSTEM BEGINS TO PUSH IN
EARLY SUNDAY AS A PACIFIC LOW BEGINS TO MOVE DOWN THE CANADIAN
COAST AND PUSH ONSHORE TO OUR NORTHWEST. ECMWF PUSHES THIS SYSTEM
FURTHER TO THE SOUTH THAN THE GFS DOES...SO SOME UNCERTAINTY WITH
THE TRACK EXISTS. THIS WILL AGAIN PUSH SOME ENERGY AND MOISTURE
OUR WAY SO SUNDAY LOOKS LIKE ANOTHER GOOD CHANCE FOR WIDESPREAD
RAIN ACROSS THE AREA. MONDAY AND TUESDAY WE WILL GO INTO A
PROGRESSIVE WEST NORTHWEST FLOW. THIS SHOULD COOL US OFF SLIGHTLY
AND BRING IN SOME DRIER AIR.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...SIGLER
LONG TERM....KOLATA
AVIATION...SIGLER
Hazardous weather outlook, Jun 5, 4:10 AM MDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
410 AM MDT TUE JUN 5 2007

IDZ005>010-MTZ001>005-043-052200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
POTOMAC/SEELEY LAKE REGION-
410 AM MDT TUE JUN 5 2007 /310 AM PDT TUE JUN 5 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL DEVELOP ACROSS MOST OF THE AREA TODAY AND WILL INTENSIFY
OVERNIGHT. RAIN MAY BECOME MIXED WITH SNOW IN THE HIGHER
ELEVATIONS NEAR DAY BREAK ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD PRECIP WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY
NIGHT. SNOW LEVELS MAY LOWER ENOUGH TO IMPACT MOUNTAIN PASSES BY
WEDNESDAY NIGHT. WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ006-007-052200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
410 AM MDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN ARE
EXPECTED TO DEVELOP BY THIS AFTERNOON...MAINLY ALONG AND NEAR THE
CONTINENTAL DIVIDE AS A COLD FRONT MOVES ACROSS THE AREA.

THUNDERSTORMS WILL TRANSITION TO A LARGE AREA OF RAIN THIS
EVENING. PRECIP MAY BECOME MIXED WITH SNOW IN THE HIGHER
ELEVATIONS BY DAY BREAK ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD PRECIP WILL CONTINUE OVER THE AREA THROUGH WEDNESDAY
NIGHT. SNOW LEVELS MAY LOWER ENOUGH TO IMPACT MOUNTAIN PASSES BY
WEDNESDAY NIGHT. WINTER WEATHER HIGHLIGHTS MAY BE NEEDED FOR THE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:24 PM MDTSevere Thunderstorm WarningMSOMissoula39 min
Jun 5, 4:25 PM MDTSevere Thunderstorm WarningMSOLake35 min

Nearby

Flash Flood Watches in Montana, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.